Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 256, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 28, 2022, 9:38 PM CDT for Sherburne County, Stearns County, Wright County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2022, 9:38 PM CDT (02:38 UTC)
- Expired
- Aug 28, 2022, 10:16 PM CDT
- In force
- 38 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Sherburne County, MN, Stearns County, MN, Wright County, MN
The radar
The Minneapolis radar (KMPX), 75 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 5:58 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2528 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 9.7
The text
As transmitted.
584
WUUS53 KMPX 290238
SVRMPX
MNC141-145-171-290330-
/O.NEW.KMPX.SV.W.0256.220829T0238Z-220829T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
938 PM CDT Sun Aug 28 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northwestern Wright County in central Minnesota...
Northwestern Sherburne County in central Minnesota...
Southeastern Stearns County in central Minnesota...
* Until 1030 PM CDT.
* At 938 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of St. Cloud to 5 miles north of
Kimball to Watkins, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
St. Cloud around 955 PM CDT.
Other locations in the path of these severe thunderstorms include
Clear Lake, Annandale, Clearwater and Becker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for central
Minnesota.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
&&
LAT...LON 4549 9372 4525 9408 4529 9439 4532 9439
4533 9450 4550 9431
TIME...MOT...LOC 0238Z 263DEG 25KT 4545 9420 4538 9433 4533 9444
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff3 follow-up statements
914
WWUS53 KMPX 290256
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
956 PM CDT Sun Aug 28 2022
MNC141-145-171-290330-
/O.CON.KMPX.SV.W.0256.000000T0000Z-220829T0330Z/
Wright MN-Sherburne MN-Stearns MN-
956 PM CDT Sun Aug 28 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHWESTERN WRIGHT...WEST CENTRAL SHERBURNE AND SOUTHEASTERN
STEARNS COUNTIES...
At 956 PM CDT, severe thunderstorms were located along a line
extending from near Clear Lake to 5 miles southwest of Clearwater to
Annandale, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clear Lake and Becker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for central
Minnesota.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
&&
LAT...LON 4545 9378 4525 9408 4528 9431 4544 9415
TIME...MOT...LOC 0256Z 273DEG 27KT 4542 9398 4535 9409 4526 9414
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff927
WWUS53 KMPX 290311
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1011 PM CDT Sun Aug 28 2022
MNC145-290321-
/O.CAN.KMPX.SV.W.0256.000000T0000Z-220829T0330Z/
Stearns MN-
1011 PM CDT Sun Aug 28 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STEARNS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight CDT for central
Minnesota.
LAT...LON 4545 9378 4527 9405 4527 9406 4536 9409
4542 9406 4545 9399
TIME...MOT...LOC 0311Z 243DEG 26KT 4535 9397
$$
MNC141-171-290330-
/O.CON.KMPX.SV.W.0256.000000T0000Z-220829T0330Z/
Wright MN-Sherburne MN-
1011 PM CDT Sun Aug 28 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTH CENTRAL WRIGHT AND WEST CENTRAL SHERBURNE COUNTIES...
At 1011 PM CDT, a severe thunderstorm was located near Clearwater, or
12 miles northwest of Buffalo, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Becker, Clearwater, Clear Lake, Enfield and Hasty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for central
Minnesota.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
&&
LAT...LON 4545 9378 4527 9405 4527 9406 4536 9409
4542 9406 4545 9399
TIME...MOT...LOC 0311Z 243DEG 26KT 4535 9397
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff661
WWUS53 KMPX 290316
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1016 PM CDT Sun Aug 28 2022
MNC141-171-290326-
/O.CAN.KMPX.SV.W.0256.000000T0000Z-220829T0330Z/
Wright MN-Sherburne MN-
1016 PM CDT Sun Aug 28 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WRIGHT AND WEST
CENTRAL SHERBURNE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight CDT for central
Minnesota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.
LAT...LON 4545 9378 4527 9405 4527 9406 4536 9409
4542 9406 4545 9399
TIME...MOT...LOC 0313Z 263DEG 25KT 4535 9392
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:28 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Aug 28, 6:28 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion...UPDATED National Weather Service Twin Cities/Chanhassen MN 628 PM CDT Sun Aug 28 2022 .DISCUSSION...(This evening through Sunday) Issued at 253 PM CDT Sun Aug 28 2022 KEY MESSAGES: - Slight risk of severe storms today with the best chance for severe in central Minnesota. - Dry weather and near normal temperatures for the week ahead. Today and tonight... Persistent low stratus has limited the heating somewhat across much of Minnesota today. Dew points are lining up with forecasts though as they are around 70. This has lessened the instability some, but we are seeing some signs of these clouds scattering out from southwest to northeast. We should still warm enough to achieve ML CAPE in the 2000 J/kg area before the frontal passage later today. Areas farther southwest could even still see 3000 J/kg or more as they have had greater surface heating today. This front has initiated some convection to our northwest even with the cooler temperatures. Although we did think that the cooler temperatures after morning showers yesterday would suppress instability, but strong WAA changes that quickly. This could happen again today, so we will be keeping an eye on trends later this afternoon into the early evening. The latest HREF suggests convection to occur ahead of and along the cold front moving from west to east across Minnesota and Wisconsin. The biggest area of uncertainty right now is how far south along the cold front will see activity. Based on the newest CAMs and the HREF it suggests that the best chances for severe weather will be to the north of the Twin Cities in central Minnesota. Thunderstorms will continue farther south and the Twin Cities are on the edge of where severe appears most likely. Regardless of severe potential, thunderstorms still look likely along much of the front. This afternoon we are still seeing a cap that has yet to break and it will likely require the lifting mechanism of the frontal passage to trigger convective initiation. As with other frontally forced setups it will likely grow upscale quickly into a linear threat. We could also see some QLCS tornadoes again like last night. Behind the cold front we begin our cooler and drier period. Monday through next Sunday... With a ridge building in and surface high pressure this next week will be cooler with few chances for precipitation. Monday still has a chance for some showers, mainly central Minnesota and north, as the weekend's upper low moves out. This pattern looks to hold until the very end of the period where a shortwave could move down into the Upper Midwest from Canada. It is still early to say much about this. Bottom line expect dry weather and near normal temperatures through at least next weekend. The next change in pattern looks like it could arrive then with changes in precipitation chances and temperatures. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 628 PM CDT Sun Aug 28 2022 Thunderstorms are beginning to develop near AXN-RWF. These will become more numerous through 02Z, mainly across central MN, then spread east as clusters, impacting the remaining TAF sites in the late evening to early overnight. Otherwise, VFR conditions are expected through the period although some light fog may develop at EAU early Monday morning. KMSP...Timing on TS this evening appears to be in the 03-05Z window. Severe gusts to 50+ kts are possible if one of the clusters moves through. /OUTLOOK FOR KMSP/ Tue...VFR. Wind WNW 5-15 kts. Wed...VFR. Wind NNW 5 kts. Thu...VFR. Wind S 5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...NDC AVIATION...Borghoff
Hazardous weather outlook, Aug 28, 3:01 PM CDT, 6 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 301 PM CDT Sun Aug 28 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 292015- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 301 PM CDT Sun Aug 28 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. A cold front will move across the area later today. This will result in another round of thunderstorms this evening into tonight. Scattered severe thunderstorms are possible across central and southern Minnesota into western Wisconsin. Large hail,damaging winds, and locally heavy rainfall look to be the primary threats, though a tornado or two can't be ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this evening.
In the hours before
Local storm report, Aug 28, 4:25 PM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
425 PM CDT SUN AUG 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM TORNADO 3 E ST. PAUL 44.95N 93.04W
08/27/2022 RAMSEY MN NWS STORM SURVEY
TORNADO SPUN UP JUST NORTHEAST OF ST PAUL
DOWNTOWN HOLMAN FIELD AND CONTINUED NORTH
NORTHEAST TO NEAR MAPLEWOOD. TREE DAMAGE
OCCURRED ALONG THE PATH, WHICH IN SOME CASES
LEAD TO STRUCTURAL DAMAGE. MAX WIND OF 75
MPH.
&&
BORGHOFFLocal storm report, Aug 28, 7:57 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
757 PM CDT SUN AUG 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM TORNADO 3 SSE BURNSVILLE 44.72N 93.26W
08/27/2022 DAKOTA MN NWS STORM SURVEY
BRIEF EF0 TORNADO OCCURRED NEAR CRYSTAL
LAKE. MULTIPLE TREES SNAPPED. MAX WIND 75
MPH.
0840 PM TORNADO 1 NNW APPLE VALLEY 44.75N 93.22W
08/27/2022 DAKOTA MN NWS STORM SURVEY
A BRIEF TORNADO OCCURRED IN APPLE VALLEY.
SEVERAL LARGE TREES WERE UPROOTED NEAR CEDAR
AVE AND 127TH STREET. STRUCTURAL DAMAGE
OCCURRED DUE TO THE TREE DAMAGE. MAX WIND 85
MPH.
0847 PM TORNADO 2 SSW EAGAN 44.82N 93.16W
08/27/2022 DAKOTA MN NWS STORM SURVEY
BRIEF TORNADO IN EAGAN PRODUCED AN AREA OF
CONCENTRATED TREE DAMAGE NEAR DUCKWOOD DRIVE
AND LEXINGTON AVE. MAX WIND 75 MPH.
0856 PM TORNADO 1 E WEST ST. PAUL 44.90N 93.07W
08/27/2022 DAKOTA MN NWS STORM SURVEY
BRIEF TORNADO UPROOTED OR SNAPPED NUMEROUS
LARGE TREES NORTH OF THOMPSON AVE TO THE
WEST SIDE OF HIGHWAY 52. MAX WIND 85 MPH.
&&Local storm report, Aug 28, 8:05 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
805 PM CDT SUN AUG 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM TORNADO 1 NW PRINSBURG 44.95N 95.21W
08/28/2022 KANDIYOHI MN TRAINED SPOTTER
TRAINED SPOTTERS REPORTED TORNADO ON THE
GROUND WEST OF PRINSBURG.
&&
TDHSpecial weather statement, Aug 28, 9:31 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
931 PM CDT Sun Aug 28 2022
MNZ066-290300-
McLeod MN-
931 PM CDT Sun Aug 28 2022
...A strong thunderstorm will impact portions of eastern McLeod
County through 1000 PM CDT...
At 931 PM CDT, Doppler radar was tracking a strong thunderstorm near
Glencoe, or 10 miles southeast of Hutchinson, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Glencoe around 940 PM CDT.
Other locations in the path of this storm include Lester Prairie.
This includes U.S. Highway 212 between mile markers 111 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CDT for central and
east central Minnesota.
&&
LAT...LON 4483 9438 4495 9401 4472 9401 4472 9425
4470 9431
TIME...MOT...LOC 0231Z 252DEG 21KT 4477 9424
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:41 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Renville | 49 min |
| Aug 28, 8:03 PM CDT | Tornado Warning | MPX | Kandiyohi, Renville | 42 min |
| Aug 28, 8:21 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Renville, Sibley | 43 min |
| Aug 28, 8:57 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Todd | 29 min |
| Aug 28, 9:02 PM CDT | Severe Thunderstorm Warning | MPX | Stearns | 43 min |
| Aug 28, 9:14 PM CDT | Tornado Warning | MPX | Meeker, Stearns | 30 min |
| Aug 28, 9:31 PM CDT | Special Weather Statement | MPX | McLeod | 29 min |
| Aug 28, 9:51 PM CDT | Special Weather Statement | MPX | Carver | 24 min |
| Aug 28, 11:08 PM CDT | Special Weather Statement | MPX | Carver | 37 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.